What are Opioids? And how to protect yourself.

A closer look at Fentanyl and Carfentanyl

 

The opioid crisis has been making headlines across Canada over the last year and is more widespread in Alberta than you may think. In this blog, we are going to take a closer look at opioids to explain why they are so dangerous and ways you can keep yourself and those around you safe. 

First, let’s take a closer look at what opioids are. This is a group of legal and illegal drugs, some of which are made from the poppy plant and others are synthetic. It includes medications used for pain relief and anesthesia such as morphine or oxycodone and non-medical drugs such as heroin.

Fentanyl is an opioid that is used in surgeries but is often also found in illegal drugs. Drug dealers often cut heroin, cocaine, oxycodone and other drugs with fentanyl in powder, liquid or pill form. This still gives people a high, but at a lower cost for the dealer. And, it can easily be snuck into other drugs because you can’t see it, smell it or taste it. This has lead to more and more overdoses and deaths in the last few years though as fentanyl is 100 times more toxic than morphine, heroin, or oxycodone. Even small amounts can result in overdose.

The numbers are pretty grim: 400 people overdosed or died from fentanyl in Alberta between January and September of 2017. That’s a 40 percent increase over the same time last year. That’s over one death per day on average in the past year. 

Most of these deaths were of young adult males who were using illicit drugs.

And, a new wave of fentanyl deaths is entering Canada with an analog version called carfentanyl. Carfentanyl is a deadly opioid drug that is 100 times more potent than fentanyl and is mainly used for the sedation of large mammals. It is a drug that is so potent that some countries have even experimented with using it as a chemical weapon.

With carfentanyl, the lethal dose for the average adult is about the size of a grain of salt. This means that one sugar packet would contain the equivalent of 50,000 lethal doses. Many of the deaths that we are seeing in Alberta are due to the non-scientific methods used by drug dealers when cutting fentanyl or carfentanyl into their products. Because of this, it is nearly impossible to determine how much fentanyl or carfentanyl is in each pill or powder.

As an example, imagine you are making chocolate chip cookies. You would add all of the ingredients to the bowl, mix the dough and bake the cookies. This means that you may have one cookie with 25 chocolate chips and another with only 6 chocolate chips. This is similar to dosages of fentanyl and carfentanyl. The dosages from one pill to the next can vary greatly, and users can't tell if they are about to take a lethal amount or not.  

And, we are starting to see the results of this. Deaths related to carfentanil increased by at least 330 percent between 2016 and 2017, according to an interim report from Alberta Health. According to the document, which includes mortality data from January 1 to November 11, 2017, the number of accidental drug poisoning deaths related to carfentanyl jumped from 29 in 2016 to 125 to that point in 2017. The majority of the new cases occurred in the Calgary area, with 61 deaths attributed to the highly potent carfentanyl, compared to just eight in 2016.

Fentanyl and carfentanyl are no longer drugs that are used in a dark back alley. These deaths are also affecting recreational and first users. And, these drugs are being used in bars, homes and even offices which has lead to family, friends and co-workers being at risk for accidental exposure.

Accidental exposure poses a new potential hazard to law enforcement, emergency medical personnel, firefighters, security and building operators who could encounter these drugs through the course of their workday. If you are someone who could be at risk for accidental exposure, we would recommend taking the AIP Safety Fentanyl Awareness Course. This four-hour course has been designed to provide practical, general-use knowledge on fentanyl, fentanyl analogs, safe handling and an overview of Narcan administration and its effects on opioid overdoses.

As a general rule, if you see someone who you believe has been using drugs or suspect that they have overdosed on fentanyl, call 911 immediately. And, tell the emergency responders that you suspect fentanyl or carfentanyl use so that they can protect themselves from accidental exposure and help the person faster. 

And remember that in an emergency situation, The Good Samaritan Drug Overdose Act can protect you. This law applies to anyone seeking emergency support during an overdose, including the person experiencing an overdose.